Mathematical Programming

, Volume 150, Issue 1, pp 35–48 | Cite as

Dual consistent systems of linear inequalities and cardinality constrained polytopes

  • Satoru Fujishige
  • Jens MaßbergEmail author
Full Length Paper Series B


We introduce a concept of dual consistency of systems of linear inequalities with full generality. We show that a cardinality constrained polytope is represented by a certain system of linear inequalities if and only if the systems of linear inequalities associated with the cardinalities are dual consistent. Typical dual consistent systems of inequalities are those which describe polymatroids, generalized polymatroids, and dual greedy polyhedra with certain choice functions. We show that the systems of inequalities for cardinality-constrained ordinary bipartite matching polytopes are not dual consistent in general, and give additional inequalities to make them dual consistent. Moreover, we show that ordinary systems of inequalities for the cardinality-constrained (poly)matroid intersection are not dual consistent, which disproves a conjecture of Maurras, Spiegelberg, and Stephan about a linear representation of the cardinality-constrained polymatroid intersection.


Dual consistency Linear inequalities Cardinality constrained polytopes Matroids 

Mathematics Subject Classification (2010)

90C27 15A39 52B40 



The first author’s research was supported by JSPS Grant-in-Aid for Scientific Research (B) 25280004. The second author’s research was done when he was working at the Research Institute for Discrete Mathematics, University of Bonn. The present research was partly supported due to the “General Agreement for Cooperation between Hausdorff Center for Mathematics, University of Bonn and Research Institute for Mathematical Sciences, Kyoto University”. The authors thank the two anonymous referees for their useful comments that improved the presentation of this paper.


  1. 1.
    Camion, P., Maurras, J.: Polytopes à sommets dans l’ensemble \(\{0,1\}^n\). Cahiers du Centre d’Études de Recherche Opérationnelle 24, 107–120 (1982)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Edmonds, J.: Submodular functions, matroids, and certain polyhedra. In: Guy, R., Hanani, H., Sauer, N., Schönheim, J. (eds.) Proceedings of the Calgary International Conference on Combinatorial Structures and Their Applications. Gordon and Breach, New York, (1970), pp. 69–87; also. In: Combinatorial Optimization-Eureka, You Shrink! (M. Jünger, G. Reinelt and G. Rinaldi, eds., Lecture Notes in Computer Science 2570, Springer, Berlin, 2003), pp. 11–26.Google Scholar
  3. 3.
    Fujishige, S.: Dual greedy polyhedra, choice functions, and abstract convex geometries. Discrete Optimization 1, 41–49 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Fujishige, S.: Submodular Functions and Optimization. (Annals of Discrete Mathematics 58), 2nd edn. Elsevier, NY (2005)Google Scholar
  5. 5.
    Grötschel, M.: Cardinality homogeneous set systems, cycles in matroids, and associated polytopes. In: Grötschel, M. (eds.) The sharpest cut. The impact of Manfred Padberg and his work, MPS-SIAM Series on Optimization vol. 4, pp. 199–216 (2004)Google Scholar
  6. 6.
    Kaibel, V., Stephan, R.: On cardinality constrained cycle and path polytopes. Mathematical Programming Ser. A 123, 371–394 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Maurras, J.F.: An example of dual polytopes in the unit hypercube. Annals of Discrete Mathematics 1, 391–392 (1977)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Maurras, J.F., Spiegelberg, I., Stephan, R.: On cardinality constrained polymatroids. Discrete Applied Mathematics (2011). doi: 10.1016/j.dam.2011.10.007 zbMATHGoogle Scholar
  9. 9.
    Maurras, J.F., Stephan, R.: On the cardinality constrained matroid polytope. Networks 57, 240–246 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Santos, F.: A counterexample to the Hirsch conjecture. ArXiv:1006.2814v3[math.CO] 8 Nov 2011Google Scholar
  11. 11.
    Stephan, R.: Cardinality constrained combinatorial optimization: Complexity and polyhedra. Discrete Optimization 7, 99–113 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Stephan, R., Spiegelberg, I.: On cardinality constrained polymatroids. Electronic Notes in Discrete Mathematics 36, 1017–1024 (2010)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2014

Authors and Affiliations

  1. 1.Research Institute for Mathematical SciencesKyoto UniversityKyotoJapan
  2. 2.Institute for Optimization and Operations ResearchUniversity of UlmUlmGermany

Personalised recommendations